IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 5464 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (720 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Figures

 Article Access Statistics
    Viewed1551    
    Printed85    
    Emailed0    
    PDF Downloaded123    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2011  |  Volume : 43  |  Issue : 5  |  Page : 617-618
 

DRESSing up to phenytoin


1 Department of Internal Medicine, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh, India
2 Department of Nephrology, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh, India
3 Department of Dermatology, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh, India

Date of Web Publication15-Sep-2011

Correspondence Address:
Dilip Gude
Department of Internal Medicine, Medwin Hospital, Nampally, Hyderabad, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.84991

Rights and Permissions



How to cite this article:
Gude D, Chennamsetty S, Jha R, Rajitha K. DRESSing up to phenytoin. Indian J Pharmacol 2011;43:617-8

How to cite this URL:
Gude D, Chennamsetty S, Jha R, Rajitha K. DRESSing up to phenytoin. Indian J Pharmacol [serial online] 2011 [cited 2020 Feb 28];43:617-8. Available from: http://www.ijp-online.com/text.asp?2011/43/5/617/84991


Sir,

The term Drug Related Eosinophilia with Systemic Symptoms (DRESS) describes a potentially life threatening complication developing secondary to a drug reaction. We describe a case of DRESS following phenytoin administration. An 86 year old female, a known case of hypertension, Chronic kidney disease (CKD), stroke, and seizure disorder (recently detected) presented with polymorphic lesions, erythematous macules, widespread superficial erosions and flaccid pustules on trunk and extremities, with extensive erosions and hemorrhagic crusts on the lips [Figure 1] and conjunctival xerosis with erosions on the eyelids which developed in the last three to four days. Treatment included phenytoin (100 mg thrice daily for the last three weeks), aspirin, clopidogrel, amlodipine, prazosin and piracetam. She also had generalized lymphadenopathy and fever (Temperature 100 degree. F). Her laboratory investigations showed Sodium bicarbonate - 5.5 mmol/l, Haemoglobin - 7.7 g/dl, Total White Blood Cell count - 20,200/μL (polymorphs 80.6%, lymphocytes 3.4%, and eosinophils 10.4%), aspartate aminotransferase - 140 IU/L, alanine aminotransferase - 176 IU/L, alkaline phosphatase - 340 IU/L, Total Bilirubin - 1.6 mg/dl, direct bilirubin - 0.98 mg/dl, serum creatinine - 3.4 mg/dl and urea - 215 mg/dl. Supportive treatment with hydration, steroids (methylprednisone 1 g per day for three days followed by hydrocortisone 100 mg three times a day), antibiotics and hemodialysis was started. She developed severe sepsis, respiratory failure, cardiac arrest and succumbed to death. Patient expired before skin biopsy could be done.
Figure 1: Photograph showing erythematous macules, widespread superficial erosions and fl accid pustules on the trunk. Extensive erosions and hemorrhagic crusts on the lips can also be seen

Click here to view


DRESS is typically characterized by fever, skin rash, generalized lymphadenopathy and eosinophilia with varying degrees of organ involvement. The associated multi-organ dysfunction could be in terms of hepatitis, interstitial nephritis, pneumonitis, myositis etc., [1] all of which were present in this patient. Many drugs are incriminated like anticonvulsant drugs, sulfonamides, amoxicillin, dapsone, allopurinol, anti-tuberculous drugs, etc. Phenytoin was newly introduced drug in this patient. It has an established causation in DRESS. The typical three week latency period and the high unlikelihood of DRESS with the other drugs makes it the only possibility in precipitating this adverse drug reaction. The postulated pathophysiological mechanisms include defective detoxification of the causative drug, the reactive metabolites and immunological imbalances. A study found Epstein-Barr virus (EBV), human herpes virus 6 (HHV-6), or HHV-7 reactivation in 76% of patients with evidence of circulating CD8 + T lymphocyte-activation, increased cutaneous homing markers (cutaneous lymphocyte-associated antigen etc), TNF-α and interferon-γ. Expanded populations of CD8+ T lymphocytes specifically directed against one of several EBV epitopes seem to fuel DRESS. [2] Interleukin-5 (IL-5) is responsible for drug induced eosinophilia [3] and its infiltration of organs explains the possible beneficial effects of corticosteroids (due to their inhibitory action on IL-5). The mortality in DRESS is about 10% and is due to severe multi-organ dysfunction. [4] The important differential diagnosis in this case was Toxic Epidermal Necrolysis or Stevens Johnson syndrome. This however, is less likely here, owing to the eosinophilia and systemic involvement. Apart from the immediate cessation of the offending drug, rapid elimination of the drug (via dialysis, etc), steroids and parenteral immunoglobulins have not been well established, and larger studies to elucidate the same are warranted.

DRESS is an under-recognized but potentially fatal adverse drug reaction. In-depth knowledge about this entity is the need of the hour to minimize the subsequent mortality and morbidity.

 
  References Top

1.Kano Y, Shiohara T. The variable clinical picture of drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms in relation to the eliciting drug. Immunol Allergy Clin North Am 2009;29:481-501.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Picard D, Janela B, Descamps V, D'Incan M, Courville P, Jacquot S, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): A multiorgan antiviral T cell response. Sci Transl Med 2010;2:46ra62  Back to cited text no. 2
    
3.Choquet-Kastylevsky G, Intrator L, Chenal C, Bocquet H, Revuz J, Roujeau JC. Increased levels of interleukin 5 are associated with the generation of eosinophilia in drug-induced hypersensitivity syndrome. Br J Dermatol 1998;139:1026-32.  Back to cited text no. 3
[PUBMED]    
4.Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (Drug Rash with Eosinophilia and Systemic Symptoms: DRESS). Semin Cutan Med Surg 1996;15:250-7.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow